SINCE THEIR arrival in medicine, the cholesterol-lowering drugs called statins have been among the most prescribed of all drugs. In the US, an estimated 30 million Americans now take them daily. In the UK, almost one in four adults over age 40 are taking a statin drug.
A similar trend continues worldwide as doctors struggle with the global epidemic of obesity and diabetes. Some physicians now prescribe statins on a preventive basis to their all-too-trusting patients. The common statin drugs include simvastatin, or Zocor, atorvastin marketed as Lipitor, and rosuvastatin, the generic name for Crestor.
Doctors believe that their use will reduce an individual's risk of heart attack and stroke. Strangely, we are failing to reduce the incidence of heart attacks and strokes in our people, despite the popularity of these medicines. And if you are taking statins to lower your cholesterol, you might want to check out the insert in the package.
Statin side effects
The most common statin side effects listed include:
Headache, difficulty sleeping, drowsiness, dizziness, sexual dysfunction, flushing of the skin, liver damage, skin rash, muscle aches, tenderness or weakness, increased risk of type 2 diabetes, and kidney disease, nausea, vomiting, abdominal cramps and pain, bloating, gas, diarrhoea or constipation.
Recently the Food and Drug Administration (FDA) has insisted that labels now carry additional warnings of memory loss and mental confusion.
Cholesterol is a vital substance that is found in every cell of every organ of the body, with most of your cholesterol being manufactured by your liver. Statins lower cholesterol by interfering with important liver enzymes, so much so, that doctors must monitor the liver function of their patients on statins. I call these drugs liver toxins. They also deplete the cells of the muscles, heart, brain and nervous system of a critical nutrient and antioxidant called Coenzyme Q10, commonly abbreviated CoQ10. This antioxidant is key to cellular energy production, as well as neutralising harmful free radicals. This CoQ10 depletion may well account for the statin side effects highlighted by recent medical research and described below.
Statins cause weakness
Professor Beatrice Golomb, from the University of California at San Diego School of Medicine, has recently published a study that shows that the statin drugs can sap your energy.
Golomb's findings, published in the Archives of Internal Medicine, indicated that patients on statins were significantly more likely than those on a 'sugar pill' to experience low energy and fatigue when they exerted themselves. This problem occurred in people, particularly women just taking normal doses of these drugs.
Both the heart (a special muscle) and our other muscles normally have very high levels of CoQ10 in their cells, and statin-induced depletion of this substance will understandably cause weakness and tiredness.
Statins and pain
Another study, conducted by French scientists, indicates that pain from taking statins is far more common than experts originally thought. Patients reported experiencing debilitating muscle pain and cramps, which, in some cases, left them unable to carry out everyday tasks or even made them bedridden. Myopathy, a nasty statin complication involving serious damage to muscle tissue, can be very serious problem.
Researchers found that 10 per cent of people taking statins suffered from pain, and 30 per cent of them stopped taking the drug as a result. Previous studies on statins had underestimated the problem.
Statins promote diabetes
Patients with diabetes are often prescribed statins in an effort to prevent complications of this disease such as heart attacks and strokes. But, amazingly, statins themselves may greatly increase your risk for diabetes.
Another study in 2012 in the medical journal The Lancet confirms that people with pre-diabetes are at very high risk for developing full-blown diabetes if they take statins. The research comes just after the FDA began requiring that statin labels warn users about an increased risk of developing Type 2 diabetes.
As both the liver and the muscles are organs involved in blood sugar control, it is not surprising that drugs that damage them can promote blood sugar imbalance. When a medication can cause a serious condition like diabetes, we have to question if the ends justify the means.
Statins disturb brain function
Earlier this year, the FDA forced makers of statin drugs to include in the warnings little-known, newly recognised side effects: memory loss and mental confusion. While these mental disturbances were found in people over the age of 50, they can occur in any age group. Interestingly, CoQ10 levels in the brain cells decline with increasing age.
Statins cause cataract
Yet another study published in the journal BMJ in 2010, documented an increased risk of cataracts in statin users. This discovery got little medical attention, but a new Canadian study published this year in the journal Optometry and Vision Science, has confirmed that cataracts are associated with statin use. Diabetic patients, in particular, who took statins, were at markedly greater risk for developing cataracts than those who did not take statins. It is significant that the lens of the eye needs cholesterol for proper development and lens transparency.
If your doctor prescribes a statin drug: I suggest that you frankly discuss with him or her the risks and benefits of taking that medication. Ask about how much and for how long you are expected to take it. Enquire about lifestyle changes, nutritional supplements and other alternative methods that are available for managing your cholesterol more safely.
If you do take statin drugs, you should supplement with CoQ10. Remember statins impair energy, deplete CoQ10 and increase free radical production in the cells.
No official warnings exist in most countries about CoQ10 depletion by statin drugs. In Canada, however, labels warn of this danger and state that deficiency of CoQ10 "could lead to impaired cardiac function in patients with borderline congestive heart failure." How amazing: drugs that are supposed to protect your heart may actually cause heart failure.
You may email Dr Tony Vendryes at email@example.com or listen to 'An Ounce of Prevention' on POWER 106FM on Fridays at 8 p.m. His new book 'An Ounce of Prevention, Especially for Women' is available locally and on the Internet.